California, 2016Wildfire in California, June 15 to 30, 2016
June 15 to 30, 2016 · NWS LOX · 2 events in 2 counties and zones
A hot and dry atmosphere, gusty winds and very dry vegetation lead to two significant wildfires across Southern California. The Sherpa fire and Pine fire burned over 7,500 acres total across the mountains of Santa Barbara and Ventura counties.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A hot and dry atmosphere, gusty winds and very dry vegetation lead to two significant wildfires across Southern California. The Sherpa fire and Pine fire burned over 7,500 acres total across the mountains of Santa Barbara and Ventura counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jun 15, 1:27 PM PST, 48 minutes earlier.
Area forecast discussion, Jun 15, 1:27 PM PST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
227 PM PDT WED JUN 15 2016
.SYNOPSIS...
The onshore flow will bring the overnight marine layer to the
coast and some valleys into early Friday. Then a strong high
pressure system will nose in from the southeast Saturday into
early next week for fair skies and a sharp warming trend. The
temperatures for early next week will be near record levels
inland...peaking on Monday...with moderate overnight relief.
&&
.SHORT TERM...(TDY-SAT)
A large low pressure system currently centered 300 miles west of
Washington state will drop off the Oregon coast on Thursday then
move little through Friday. A very weak front is currently pushing
through Northern California and will move through San Luis Obispo
County later on Thursday before completely wiping out. There is a
10 percent chance of measurable rain up there...but we will more
likely just see a few spits of rain with ample clouds.
A high pressure area currently in northeast Mexico is still on
track to expand and strengthen...but stay confined to the south as
the trough to our north stays put. We will still experience the
high's affects through Friday...with gradually weakening onshore
pressure gradients...shrinking marine layer...and a few degrees of
daily warming. Daily evening sundowners are expected as well over
southern Santa Barbara County...with tonight being the strongest
of the next couple of days...but will only flirt with a wind
advisory.
Fairly high confidence that the trough will move to the northeast
on Saturday...and give a window of advancement for the large
high. Saturday will bring a significant warming trend as a result
with many areas up nearly 10 degrees from Friday. The marine layer
will also decrease in coverage...but confidence is low as to how
precisely that will materialize.
.LONG TERM...(SUN-WED)
With the trough out of the way on Sunday...confident that the
strong high pressure area will expand to the north and
west...with the core settling into Arizona and New Mexico. While
the current projections do back off on the strength of the high a
touch...it is in the 600 DM (at 500 MB) neighborhood which is
still incredibly rare for this time of the year. Couple that with
morning onshore gradients near zero (also very rare for June Gloom
season)...and Sunday through Tuesday looks down right hot. High
temperatures away from the coast will generally hit 95 to 105 on
Sunday...then peak on Monday between 100 and 110. While coastal LA
and Ventura Metro areas should see some noticeable cooling on
Tuesday as models project a coastal eddy and increasing onshore
flow in the afternoon...all other areas will remain just as hot
(if not hotter) as Tuesday. Overnight temperatures will also be in
the rise...with 70s to lower 80s common by Monday night. With
expected temperatures near daily and monthly records...and this
being the fire true heat wave of the year...will issue an
excessive heat watch (NPWLOX) to the most impacted areas.
Weak to moderate sundowners are expected Saturday night through
Monday night over southern Santa Barbara County...which will
provide extra heating and elevated fire dangers. Low confidence as
to just how hot it will get...but 100 degrees in some locations is
not out of the question.
The major wrinkle in this hot story is the monsoon-like position
of the high pressure area. Southerly winds aloft are likely by
Sunday and should continue through Wednesday. The GFS and ECMWF
continue to show streams of ample moisture between 700-500 MB.
This will undoubtedly bring periods of high clouds that could
slightly impact temperatures but extremely difficult to predict.
More importantly....since it will be so hot...it leads to a real
possibility for a few thunderstorms in the mountains and deserts.
If they occur...rainfall would be light and fire-starting dry
lightning will be of most concern.
As for now...all models show a strong onshore push on Wednesday
which would cool coastal and valley areas significantly. The high
aloft does weaken but not by much...so interior and mountain areas
should remain hot. Models have a penchant to announce the cooling
of a heat wave too early...so will not put too much faith in the
end of the forecast period.
&&
.AVIATION...15/1800Z.
Mid/upper level trough of low pressure upstream will persist. Upper
level moderate southwest winds and mid level west-northwest winds
will prevail over the area. Weak to moderate onshore pressure
gradient through 16/05z and after 16/20z otherwise weak northerly
gradient. Weak capping marine inversion with organized cloud tops
approximately 5kft this morning will continue weak with
disorganized cloud field with tops differing by minus 2kft
Thursday morning.
Marine layer at LAX at 1500Z is 3734 feet deep and the inversion
top is at 4925 feet with a temp of 13.5 degrees C.
KLAX...Chance cigs 022-024 through 15/21z. Chance cigs 015 between
16/04-16/11z then cigs 021-025 16/11-16/20z.
KBUR...Chance cigs 017 through 15/20z then chance cigs 010 after
16/10z.
virtually certain - 95-100%
very likely - 80-95%
likely - 60-80%
chance - 30-60%
very unlikely - 20% OR LESS
&&
.MARINE...15/200 PM.
Northwest winds will likely diminish from Piedras Blancas to San
Nicolas Island tonight. Small craft advisory conditions will
likely end from Piedras Blancas to Point Conception but persist in
the vicinity of the Northern Channel islands to San Nicolas Island
including a portion of the Santa Barbara channel Thursday
afternoon through early Friday morning. Northwest winds are
expected to increase each afternoon and prevail through late
evening Friday through Sunday and small craft advisory conditions
are likely from Piedras Blancas to San Nicolas Island including
the west portion of Santa Barbara channel. Northwest locally
generated steep seas will build Saturday but remain below 10
feet. Otherwise an active storm track over the Southern Ocean last
week had generated seas within 190-210 degrees relative to
Ventura. The swells will peak tomorrow, Thursday. An active storm
track is expected during the remainder of this week and the swells
generated from the expected storm force fetch areas from 190-220
will begin to arrive next week Tuesday and build through next
Thursday. Small craft advisory for hazardous sea conditions are not
expected but extra currents and surging along exposed south facing
shores are likely.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect until 6 AM PDT Thursday For zone 39.
(See LAXNPWLOX).
High Surf Advisory in effect until 10 PM PDT Thursday For
zones 40-41-87. (See LAXCFWLOX).
Excessive Heat Watch in effect from Monday morning through
Monday evening For zones 41-44>46-547-548. (See LAXNPWLOX).
Excessive Heat Watch in effect from Monday morning through
Tuesday evening For zones 51>54. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 AM PDT Thursday For
zones 645-650-670. (See LAXMWWLOX).
Small Craft Advisory in effect until 3 AM PDT Friday For
zones 673-676. (See LAXMWWLOX).
&&
PUBLIC...Kittell
AVIATION...30
MARINE...30
SYNOPSIS...Seto
weather.gov/losangelesHazardous weather outlook, Jun 15, 5:00 AM PST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT WED JUN 15 2016
CAZ034>041-044>046-051>054-059-087-088-547-548-161300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT WED JUN 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
HIGH SURF AND DANGEROUS RIP CURRENTS WILL CREATE HAZARDS FOR PEOPLE
IN THE SURF ZONE.
* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *
* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
ON THURSDAY AND FRIDAY HIGH SURF AND DANGEROUS RIP CURRENTS WILL
CREATE HAZARDS FOR PEOPLE IN THE SURF ZONE.
A POWERFUL HEAT WAVE WILL GRIP THE ENTIRE AREA ON SUNDAY AND MONDAY. THE
HEAT WILL MAKE IT VERY HAZARDOUS FOR PEOPLE WORKING OUTSIDE OR IN HOMES
WITHOUT AIR CONDITIONING.
* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ASR
Wildfire, Santa Barbara County Mountains
- When
- June 15, 2:15 PM PST to June 30, 11:59 PM PST
- Where
- Santa Barbara County Mountains forecast zone
- Reported by
- Fire Department/Rescue
The Sherpa Fire burned 7,474 acres in the mountains of Santa Barbara county.
Wildfire, Ventura County Mountains
- When
- June 30, 8:45 AM PST to 11:59 PM PST
- Where
- Ventura County Mountains forecast zone
- Reported by
- Fire Department/Rescue
The Pine Fire, which started in late June and burned into mid July, burned 2,304 acres in the mountains of Ventura county.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, June 15 to 17, 20162 deaths · 29 injured · 14 events
- Heat in Oklahoma, June 15 to 20, 201641 injured · 1 event
- Hail and Damaging Winds in Kentucky, June 15, 20161 death · 1 injured · $265,000 · 70 kt wind · 16 events
- Damaging Winds in Tennessee, June 15, 20163 injured · $302,000 · 58 kt wind · 83 events
- Dust Storm in Texas, June 15, 20161 death · 1 event
- Flash Flood and Flooding in Indiana, June 15, 2016$247,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Illinois, June 15, 2016$364,000 · 1 in hail · 15 events
- Flash Flood and Hail in Tennessee, June 15, 2016$250,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Alabama, June 15 to 17, 20161 injured · 1.75 in hail · 50 events
- Hail and Damaging Winds in Texas, June 15, 2016$75,000 · 2.75 in hail · 15 events
- Damaging Winds in Alabama, June 15, 2016$32,000 · 61 kt wind · 30 events
- Hail and Damaging Winds in Michigan, June 15, 2016$85,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645579, 645580.